South Carolina, 2022

Tornadoes and Damaging Winds in South Carolina, April 5, 2022

April 5, 2022 · NWS ILM · 7 events in 4 counties and zones

A strong shortwave helped initiate pre-frontal convection in a high shear and moderately unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong shortwave helped initiate pre-frontal convection in a high shear and moderately unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 5, 2:34 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 2:34 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
334 PM EDT Tue Apr 5 2022

.SYNOPSIS...
Unsettled weather is expected into this evening and again early
Thursday with the possibility of strong to severe thunderstorms.
Temperatures will increase mid week, followed by a cool down
late Thursday into this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Complex weather scenario unfolding at this time. A low amplitude but
well defined shortwave is approaching from the west. Low level wind
response has been strong across the southeast with southerly flow
increasing in the lowest levels. The low amplitude aloft however
will yield significant veering with height and strongly cyclonically
curved hodographs in the 0-2km layer with SRH values rising to 500
m^2/s^2 this evening. With regards to severe weather then, shear
will NOT be lacking. Instability is the main forecast uncertainty
with this event. Cloud cover has obviously become widespread and
strong insolation is not expected. Surface trough and warm front now
roughly stalled along the Savannah River appear key. Should this
boundary advance north as anticipated then 500-1000 J/Kg of MLCAPE
should manage to develop over southern and eastern zones. The WRF
has almost 500 J/Kg more but is a slow outlier. The HRRR also
has a weak mesoscale low along the warm front that backs surface
winds just ahead of the feature, which would make this event
have shades of 3/15/08 (though shifted just a bit south). The
nearly zonal mid level flow will cause the system to translate
east through the area rapidly, likely winding up offshore by 03Z
or so, the remainder of the night remaining rain-free.

Frontal boundary trailing from the exiting primary low from today's
system will have another wave of low pressure develop along its
length Wednesday and moderate rains will spread northeastward
across the region once again. Wind fields strengthen once again
though not to the magnitude of this afternoon/evening event.
Once again then instability will be the main factor modulating
our chances for another round of severe weather.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An approaching cold front will bring a chance of showers and
thunderstorms to the area through the period. Severe threat
looks somewhat marginal as instability generally looks to be
lacking outside of daylight hours and wind fields aren't
particularly impressive. There is some dry air forecast to be
present in the midlevels which could serve to enhance severe
potential though. Mins Wednesday night will fall to the mid 60s
with highs Thursday in the upper 70s to lower 80s. Cold front
moves off the coast Thursday night bringing an end to rain and
dropping mins to the upper 40s to lower 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cool and dry weather will arrive Fri as a deep upper trough
traverses across the eastern CONUS. Dry air will wrap into the
area Fri and temperatures will struggle to get to 70, despite
abundant sunshine. Fair weather is expected through the
remainder of the period with a gradual warmup after temperatures
bottom out Saturday night.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mid and high clouds spreading east across the area ahead of swath of
convection from SC to MS. These cigs will lower this afternoon and
evening. Much quicker deterioration soon thereafter as the storms
move in. Little changes in timing from prev forecast has occurred
and so from prev discussion:

A more significant impact from weather will begin to develop at
KFLO and KLBT between 23z-02z as a large cluster of rain and
thunderstorms arrives from the west. This will likely lead to IFR
conditions in convection and low visibility from heavy rain moving
from west to east, affecting the coastal airports (KILM, KCRE, KMYR)
between 00z-04z with significant impacts expected to flight
operations.

Forecast uncertainty lowers tomorrow as clearing skies may be more
quick than current forecast but there is also the specter of sea
fog/stratus that may affect MYR/CRE and/or ILM.

Extended Outlook...Another system Wednesday night through
Thursday will likely bring additional flight category
restrictions.

&&

.MARINE...
Through Wednesday...Prefrontal southerly flow regime to become
supportive of supportive of advisory conditions this evening
into tonight. Advisory conditions may linger longer than the
current 15Z exp time but did not make any changes at this time
given low confidence and the impending severe weather. FROPA
will not be a very clean one as another low will be approaching
on another boundary, so winds will remain southwesterly as
opposed to veering much behind this first system.

Wednesday night through Sunday...expect SW winds of 15 to 20 KT
Wednesday night into Thursday before winds become more westerly
Thursday night. West to Northwest winds are on tap Friday
through Sunday at similar speeds. Seas will generally run 3 to 5
ft with 6 footers possible at times nearer 20 NM into Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...31
LONG TERM...31
AVIATION...MBB
MARINE...ILM
Hazardous weather outlook, Apr 5, 11:10 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1210 PM EDT Tue Apr 5 2022

AMZ250-252-254-256-061615-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1210 PM EDT Tue Apr 5 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are likely again Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-024-061615-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Dillon-
1210 PM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this evening into early tonight.
The main threats will be damaging winds and isolated tornadoes with a
much lesser threat of one inch hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ023-032-033-039-054>056-058-059-061615-
Darlington-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
1210 PM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected late this afternoon into early
tonight. Damaging winds and tornadoes are both possible with a lesser
chance of one inch hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
April 5, 4:49 PM EST
Where
Darlington County, 1.33 mi ESE of Lydia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -80.100

Tree down in the vicinity of the intersection of Indian Branch Road and Wesley Chapel Road.

Tornado, Marion

When
April 5, 6:51 PM EST to 6:52 PM EST
Where
Marion County, 1.56 mi ESE of Britton Neck to 1.98 mi E of Britton Neck
Rating
EF1
Path length
0.62 mi
Path width
50 yd
Continued into
Horry, Sc (ILM)
Reported by
NWS Storm Survey
Coordinates
33.895, -79.303

The tornado developed in a forested area north of Hwy 378 and|east of Hwy 908 on the west side of Bay Road in southeast Marion|County. The tornado tracked east-northeast and moved across Bay|Road causing damage to trees and some damage to a few structures.|The tornado then tracked across the Little Pee Dee River and across western Horry County for another 4.8 miles before dissipating at 1857 EST. While in Marion County it was rated as EF-1 (100 mph), but in Horry County, it was rated as EF-0 (80 mph). Average path width in Marion County was 50 yards.

Tornado, Horry

When
April 5, 6:52 PM EST to 6:57 PM EST
Where
Horry County, 2.93 mi WSW of Tompkins to 0.29 mi SW of Jonestown
Rating
EF0
Path length
4.78 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
33.901, -79.295

This tornado formed in Marion County just west of the Pee Dee River prior to moving into Horry County. After the tornado moved into Horry County it gradually weakened but it caused damage to trees and some structures as it moved across Gunters Island Road and nearly parallel to Old Camp Road. The tornado then moved across Pee Dee Road South causing additional damage to a few homes and several trees, before finally dissipated near Luck Road. While in Marion County, it was rated as EF-1 (100 mph), but in Horry County it was rated EF-0 (80 mph). Average path width in Horry County was 40 yards.

Thunderstorm Wind, Williamsburg

When
April 5, 7:10 PM EST
Where
Williamsburg County, 6.22 mi NW of Bartell Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -79.670

SC highway patrol reports tree down at Bradley Bay road and Dewey Cox road.

Thunderstorm Wind, Marion

When
April 5, 7:39 PM EST
Where
Marion County, 0.9 mi NE of Gresham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.930, -79.410

SC Highway Patrol reported a tree down on the road at Highway 9 and Snow Ct.

Thunderstorm Wind, Horry

When
April 5, 8:00 PM EST
Where
Horry County, 2.37 mi SSW of Socastee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.650, -79.020

SC Highway Patrol reported a tree down in roadway at Knollwood Dr and Edgewood Dr.

Thunderstorm Wind, Horry

When
April 5, 8:25 PM EST
Where
Horry County, 1.8 mi NE of Cherry Grove Beach
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.840, -78.610

A weather station along the coast in Cherry Grove measured a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for South Carolina, 2022Warnings in South Carolina, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1013119, 1013170, 1032177, 1013120, 1007745, 1007744, 1007743.